Alert archive / Montana / High Wind Watches in 2019

High Wind Watch 2, NWS Missoula, MT

November 25, 2019Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this high wind watch at Nov 25, 2019, 1:23 PM MST for Flathead County, Lake County, Sanders County, Montana. It took effect at Nov 27, 2019, 3:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 25, 2019, 1:23 PM MST (20:23 UTC)
In effect from
Nov 27, 2019, 3:00 AM MST
Expired
Nov 26, 2019, 12:27 PM MST
In force
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS75 KMSO 252023
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
123 PM MST Mon Nov 25 2019

MTZ003-262030-
/O.NEW.KMSO.HW.A.0002.191127T1000Z-191128T0000Z/
Flathead/Mission Valleys-
123 PM MST Mon Nov 25 2019

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  possible.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From late Tuesday night through Wednesday afternoon.

* WAVES...Large, damaging waves are possible on Flathead Lake.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel could be difficult,
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
776 
WWUS75 KMSO 261927
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1227 PM MST Tue Nov 26 2019

MTZ003-271930-
/O.UPG.KMSO.HW.A.0002.191127T1000Z-191128T0000Z/
/O.NEW.KMSO.HW.W.0002.191127T0900Z-191128T0600Z/
Flathead/Mission Valleys-
1227 PM MST Tue Nov 26 2019

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 11 PM MST WEDNESDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and
  Polson. Strongest winds along Flathead Lake.

* WHEN...From 2 AM to 11 PM MST Wednesday.

* WAVES...Large, damaging waves are possible on Flathead Lake.

* FREEZING SPRAY...Large waves and cold temperatures will make
  freezing spray likely along some portions of Flathead Lake.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ001-271930-
/O.NEW.KMSO.HW.W.0002.191127T0900Z-191128T0000Z/
Kootenai/Cabinet Region-
1227 PM MST Tue Nov 26 2019

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST WEDNESDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 50 mph
  expected. Stronger winds are possible along Highway 93 from
  Whitefish to Eureka on the west slopes of the Whitefish range.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From 2 AM to 5 PM MST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines.  
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ002-271930-
/O.NEW.KMSO.HW.W.0002.191127T0900Z-191128T0000Z/
West Glacier Region-
1227 PM MST Tue Nov 26 2019

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST WEDNESDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 55 mph 
  expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake,
  Marias Pass, and Polebridge. The strongest winds are expected in
  the mountains and the back country.

* WHEN...From 2 AM to 5 PM MST Wednesday.

* SNOW...Snow will be limited to areas along the Continental
  Divide such as Marias Pass. In these areas blizzard conditions
  are possible, and a winter storm warning is also in effect along
  the divide and eastward.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ043-271930-
/O.NEW.KMSO.WI.Y.0012.191127T1200Z-191128T0000Z/
Potomac/Seeley Lake Region-
1227 PM MST Tue Nov 26 2019

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST WEDNESDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...From 5 AM to 5 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ005-006-271930-
/O.NEW.KMSO.WI.Y.0012.191127T1300Z-191128T0000Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
1227 PM MST Tue Nov 26 2019

...WIND ADVISORY IN EFFECT FROM 6 AM TO 5 PM MST WEDNESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 30 mph 
  expected.

* WHERE...Bitterroot Valley, Missoula, Highway 93 Sula to Lost 
  Trail Pass, and Lolo Pass.

* WHEN...From 6 AM to 5 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ004-271930-
/O.NEW.KMSO.WI.Y.0012.191127T0900Z-191128T0000Z/
Lower Clark Fork Region-
1227 PM MST Tue Nov 26 2019

...WIND ADVISORY IN EFFECT FROM 2 AM TO 5 PM MST WEDNESDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 35 mph 
  expected.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From 2 AM to 5 PM MST Wednesday.

* SNOW...Some light snow along Interstate 90 may inconvenience
  drivers, but the bigger impact is expected to be along highway
  200 due to the winds.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Nov 25, 6:56 AM MST, 6 hours 27 minutes earlier.

Area forecast discussion, Nov 25, 6:56 AM MST, 6 hours 27 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Missoula MT
656 AM MST Mon Nov 25 2019

.DISCUSSION...Doppler radar is showing snow showers moving across
north central Idaho into west central Montana. Some of these snow
showers have produced some light accumulations as seen on the Lolo
Pass webcam where up to 1 inch has fallen. Scattered snow showers
are expected through Tuesday morning in central Idaho and from
the I-90 corridor southward across west central Montana. The
mountains across central Idaho can expect 2-5 inches of snow,
which could impact Whitebird Grade and Lolo Pass through late
Tuesday morning. The Bitterroot and Missoula Valleys can expect
around 1" of snow.

The much advertised large low pressure system is still on track to
move inland and dive southward into the Great Basin and desert
southwest. The majority of energy and precipitation will stay
south and east of the Northern Rockies. The only potential impacts
from snow will be along the Continental Divide of southwest
Montana and Gilmore summit. At this time just a few inches of
snow are expected in these areas.

The most noticeable changes from this system Tuesday night through
this weekend will be:

1. Strong east-northeast winds for a prolonged time frame
   Tuesday night through Thursday Evening.

2. Very cold air mass settling over the Northern Rockies Tuesday
   night persisting through the weekend.

3. Cold wind chills 0-10 degrees below zero Wednesday through
   Thanksgiving.

A very cold air mass will be entering western Montana starting
Tuesday night and continuing through Thanksgiving. The resultant
strong temperature/pressure gradient that develops will be
favorable for strong gusty northeasterly winds through
Thanksgiving. The strongest winds are expected late Tuesday night
through Wednesday, where gusts of 30-40 mph are expected,
especially in the Flathead, Mission and Missoula valleys. Some
local areas, such as Bad Rock and Hellgate Canyons, may receive
gusts up to 50 mph. Some areas right along the Divide may
experience snow, which would result in blowing snow issues.
Marias and MacDonald passes have the best potential for blowing
snow.

The winds will subside Thursday evening, however temperatures
will plummet with overnight low temperatures Friday through Sunday
expected to dive into the single digits across much of western
Montana and central Idaho. Southwest Montana can expect below zero
readings. Northeasterly winds expected through Thursday evening
will produce wind chills of zero to 10 degrees below zero.

Snow will still be a possibility through Saturday along the
Continental Divide, which is dependent on how the large upper low
moves northward. The current thinking is a brush of snow along
the Divide as the majority of energy heads into eastern Montana,
the Dakotas, and into the upper Midwest. This could turn into a
heck of a snowstorm for these areas Friday and Saturday. If you
have travel plans into these areas, please check in for the
latest forecasts.

&&

.AVIATION...Northwesterly flow will persist for the next 24 to 36
hours. This flow pattern will keep scattered showers over the
region, especially across north central Idaho into west central
Montana. The higher terrain will be obscured at times due to the
passing snow showers. As KMSO, KBTM and KSMN appear to have the
best chance of being impacting by showers within the aerodrome.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 11:51 AM MSTWinter Weather AdvisoryMSOGranite, Missoula, Ravalli23 hr

Nearby

High Wind Watches in Montana, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.